Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 9, 2018, 10:36 AM CDT for Harper County, Kingman County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 10:36 AM CDT (15:36 UTC)
- Expired
- Oct 9, 2018, 2:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 12:54 PM CDT | HEAVY RAIN 11 | Se Nashville, KS | 72-HOUR MEASURED RAINFALL TOTAL. |
| Oct 9, 1:15 PM CDT | FLASH FLOOD | Kingman, KS | SEVERAL ROADS ARE CLOSED IN MOSTLY RURAL AREAS AROUND KINGMAN COUNTY. THERE ARE CONCERNS BY THE COUNTY EMERGENCY MANAGER THAT RUSHING WATER MAY HAVE ERODED SOME OF THEM AND BARRICADES ARE BEING PUT UP. |
| Oct 9, 1:17 PM CDT | HEAVY RAIN 6.5 | Norwich, KS | MEASURED EVENT TOTAL RAINFALL. |
| Oct 9, 1:38 PM CDT | HEAVY RAIN 9 | Nw Attica, KS | MEAURED EVENT TOTAL RAINFALL. |
| Oct 9, 1:58 PM CDT | FLASH FLOOD | Kingman, KS | KSN REPORTER SHARED A PICTURE VIA SOCIAL MEDIA THAT SHOWS KINGMAN RIVERSIDE PARK IS UNDERWATER IN KINGMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WGUS53 KICT 091536
FFWICT
KSC077-095-091930-
/O.NEW.KICT.FF.W.0010.181009T1536Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1036 AM CDT TUE OCT 9 2018
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 230 PM CDT.
* At 1034 AM CDT, Doppler radar indicated heavy rain across the
warned area. Three to four inches of rain have already fallen over
the past 24 hours. Additionally, up to an inch and a half of
rainfall has fallen in the past two hours. Additional rainfall is
possible over the next several hours. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland, Danville,
Penalosa, Mt Vernon, Kingman Airport, Corwin, Rago and Runnymede.
Additional rainfall amounts of up to 2 inches are possible in the
warned area today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
3773 9781 3734 9780 3701 9818
$$
VAUGHAN2 follow-up statements
432
WGUS73 KICT 091642
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1142 AM CDT TUE OCT 9 2018
KSC077-091649-
/O.CAN.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-
1142 AM CDT TUE OCT 9 2018
...THE FLASH FLOOD WARNING FOR HARPER COUNTY IS CANCELLED...
Flash Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures. An areal flood warning
remains in effect for Harper County.
LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
3739 9781
$$
KSC095-091930-
/O.CON.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
1142 AM CDT TUE OCT 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
KINGMAN COUNTY...
At 1139 AM CDT, Doppler radar indicated that rainfall continues to
fall over portions of Kingman County that have received up to 3 to 4
inches over the past 24 hours. Rainfall is expected to end shortly,
but flooding remains possible.
Some locations that will experience flooding include...
Kingman, Norwich, Cunningham, Nashville, Murdock, Waterloo,
Willowdale, Zenda, Spivey, Cleveland, Penalosa, Mt Vernon, Kingman
Airport, Rago, Cheney Lake and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
3739 9781
$$
VAUGHAN830
WGUS73 KICT 091922
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
222 PM CDT TUE OCT 9 2018
KSC095-091930-
/O.EXP.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
222 PM CDT TUE OCT 9 2018
...THE FLASH FLOOD WARNING FOR KINGMAN COUNTY WILL EXPIRE AT 230 PM
CDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose an immediate threat to life and property. An areal flood
warning remains in effect for Kingman County. Please continue to
heed any remaining road closures.
LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
3739 9781
$$
VAUGHANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:55 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 9, 6:55 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 655 AM CDT Tue Oct 9 2018 .SHORT TERM...(Today through Thursday night) Issued at 343 AM CDT Tue Oct 9 2018 Forecast Headline: Flood Watch Remains In Effect For All Areas Until 7 AM CDT Wednesday. Today-Early Wed Morning: A DEEP upper-deck trof remains parked from the Northern Rockies to along the AZ/NM state line while a 2nd, broad positively-tilted upper-deck wave is situated primarily from Alberta to the WA/OR state line. The 2nd wave, though still quite broad, will gradually strengthen today & tonight toward, then across, the Great Basin. This would finally force the initial wave east across the Southern Rockies late tonight with the deamplifying wave reaching KS, Western OK, & West TX early Wed morning. The evolving upper-deck pattern would drive a cold front E/SE across KS late tonight. This would, of course, drive the axis of heaviest rains & embedded thunderstorms east as well. The rain & embedded thunderstorms will clear most of KICT Country late Tue night with the rains confined to far Southeast KS early Wed morning. This has been consistent for about the past 3 days. Until then, heavy rains, accentuated by the embedded thunderstorms, would continue to cause further flooding across Central & eastern KS today & tonight. Therefore the Flood Watch remains unchanged in all respects. In Southeast KS the airmass destabilizes this afternoon as evidenced by MLCAPES that'll likely increase to around 2,000 J/KG. With deep-layer bulk shear increasing in response to the approaching initial wave to 45 to 50kts (per NAM) the severe thunderstorm potential is slowly increasing for Southeast KS this afternoon & this evening. While all 3 modes are possible, the greatest threats would be damaging winds & even a few tornadoes in addition to heavy rains. Wed-Thu Night: Quiet weather finally returns as the departing, & shearing, upper wave crosses the MS Valley, allowing a broad inverted surface ridge to spread from the Northern Plains to North TX. The intermission would be short-lived as a strong, positively tilted mid-upper wave surges E/SE from the Northern Rockies to toward the Northern Plains. At this time, light-moderate rains are expected to greatly increase across most of KS late Thu night with far Southeast KS the exception. .LONG TERM...(Friday through Monday) Issued at 343 AM CDT Tue Oct 9 2018 Next Weekend: Most of next weekend will be wet as the next compact surface low is scheduled to move across NM & into the TX Panhandle Fri & Fri night. This would induce strengthening isentropic ascent across KICT Country, especially Fri Night & Sat when the low would move along the Red River. Such movement would drag another cold front across most of KS, so we're in for another wet weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 655 AM CDT Tue Oct 9 2018 IFR/LIFR cigs are likely to persist across central & south-central KS throughout the day. With widespread SHRA & embedded +TSRA MVFR vsbys are likely & may occasionally venture into IFR status. Across SE KS a major concern is SVR (+)TSRA potential late this afternoon & early this evening where prior to cold frontal passage airmass would quickly destabilize. While some hail may occur, the primary threats would be 50-60kt gusts & perhaps even a few tornadoes. As the cold front crosses KS, the almost customary SW- NNW windshift would occur although sustained speeds are not expected to exceed 15kts. IFR cigs will continue to be a major concern for most of the night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 45 60 40 / 100 60 0 0 Hutchinson 64 43 58 38 / 100 40 0 0 Newton 68 44 58 38 / 100 70 0 0 ElDorado 71 45 59 38 / 100 80 0 0 Winfield-KWLD 72 46 61 40 / 100 80 0 0 Russell 52 39 55 35 / 100 20 0 0 Great Bend 54 40 56 36 / 100 20 0 0 Salina 63 43 57 36 / 100 50 0 0 McPherson 64 43 57 36 / 100 50 0 0 Coffeyville 77 52 64 42 / 100 90 0 0 Chanute 76 51 61 40 / 100 90 0 0 Iola 76 51 60 40 / 100 90 0 0 Parsons-KPPF 77 51 63 41 / 100 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Oct 9, 4:28 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 AM CDT Tue Oct 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Today and Tonight Widespread showers with embedded thunderstorms, many that will produce heavy rains, will continue in all areas today. Further flooding is certain. For further details, please refer to the Flood Watch and river flood warnings that are in effect. Severe thunderstorms remain possible across Southeast Kansas this afternoon and this evening. The primary threats would be 60 to 70 mph winds and even a few tornadoes. Although the heavy rain threat will slowly end in a west to east manner late tonight, river flooding will continue. River flood warnings and statements should be monitored closely! .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue in most areas the rest of the week. Be sure to check flood statements for further details and be listening for possibly further warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across Southeast Kansas this afternoon and early this evening. Rainfall and flooding reports are always greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 9, 9:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM FLOOD 6 SSE COLWICH 37.71N 97.49W
10/09/2018 SEDGWICK KS BROADCAST MEDIA
SCHOOL BUS WASHED OFF THE ROAD, IN THE DITCH DUE TO
COWSKIN CREEK FLOODING ON MAPLE ROAD JUST WEST OF 119TH.
UNCERTAIN WHETHER BUS HAD CHILDREN ON BOARD. TIME
ESTIMATED.
&&
BDKLocal storm report, Oct 9, 9:58 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN BEAUMONT 37.66N 96.53W
10/09/2018 M7.51 INCH BUTLER KS CO-OP OBSERVER
&&
BDKLocal storm report, Oct 9, 10:02 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM FLOOD 6 SSE COLWICH 37.71N 97.49W
10/09/2018 SEDGWICK KS BROADCAST MEDIA
SCHOOL BUS WASHED OFF THE ROAD, IN THE DITCH DUE TO
COWSKIN CREEK FLOODING ON MAPLE ROAD JUST WEST OF 119TH.
NO CHILDREN ON BOARD. DRIVER UNHURT.
&&
BDKLocal storm report, Oct 9, 10:07 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1007 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN BEAUMONT 37.66N 96.53W
10/09/2018 M4.20 INCH BUTLER KS CO-OP OBSERVER
&&
BDKLocal storm report, Oct 9, 10:19 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1019 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM FLOOD 6 SSE COLWICH 37.71N 97.49W
10/09/2018 SEDGWICK KS BROADCAST MEDIA
SCHOOL BUS, IN THE DITCH NEAR THE COWSKIN CREEK FLOODING
ON MAPLE ROAD JUST WEST OF 119TH. BUS DRIVER ATTEMPTED TO
TURN AROUND TO AVOID DRVING THROUGH FLOODED ROADWAY. NO
CHILDREN ON BOARD. DRIVER UNHURT.
&&
BDKLocal storm report, Oct 9, 10:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 SW WINFIELD 37.22N 97.03W
10/09/2018 M4.72 INCH COWLEY KS COCORAHS
0900 AM HEAVY RAIN 2 WSW ROSALIA 37.81N 96.65W
10/09/2018 M3.80 INCH BUTLER KS COCORAHS
0900 AM HEAVY RAIN 4 SSE LANGDON 37.80N 98.30W
10/09/2018 M3.34 INCH RENO KS COCORAHS
0900 AM HEAVY RAIN 2 W CONWAY SPRINGS 37.39N 97.68W
10/09/2018 M3.30 INCH SUMNER KS COCORAHS
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 10:37 PM CDT | Areal Flood Warning | ICT | Chase, Greenwood | 58 hr |
| Oct 9, 12:21 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 36 hr |
| Oct 9, 12:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 32 min |
| Oct 9, 12:34 PM CDT | Tornado Warning | ICT | Labette, Montgomery | 17 min |
| Oct 9, 12:41 PM CDT | Areal Flood Warning | ICT | Harvey, Reno, Sedgwick, Sumner | 24 hr |
| Oct 9, 12:45 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell | 24 hr |
| Oct 9, 1:12 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
| Oct 9, 4:27 PM CDT | River Flood Warning | ICT | Wilson | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.